Oregon, 2008

High Wind in Oregon, January 8, 2008

January 8, 2008 · NWS PQR · 2 events in 2 counties and zones

The frontal system that would later bring copious amounts of snow to higher elevations in Oregon, first brought high winds to portions of the Oregon coast as the front swung onshore.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The frontal system that would later bring copious amounts of snow to higher elevations in Oregon, first brought high winds to portions of the Oregon coast as the front swung onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 8, 2:42 AM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 8, 2:42 AM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
242 AM PST TUE JAN 08 2008

.SYNOPSIS...ANOTHER IN A SERIES OF STORM SYSTEMS WILL IMPACT THE
PACIFIC NORTHWEST TODAY THROUGH EARLY WEDNESDAY...WITH THE CASCADES
RECEIVING SUBSTANTIAL SNOWFALL. YET ANOTHER WET AND WINDY SYSTEM WILL
MOVE THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON WEDNESDAY
NIGHT AND THURSDAY. WEAKER WEATHER SYSTEMS ARE EXPECTED THIS
WEEKEND...FOLLOWED BY A POTENTIAL DRYING TREND EARLY NEXT WEEK.
&&

.SHORT TERM...INFRARED SATELLITE AND METAR WINDS SHOWS THE FRONTAL
ZONE NEAR THE COAST JUST N OF LINCOLN CITY...AND WILL BE CANCELING
THE HIGH WIND WARNING FOR THE N COAST. CENTRAL COAST STILL HAS A
DECENT SHOT AT MARGINAL HIGH WINDS UNTIL ABOUT SUNRISE WHEN A FRONTAL
WAVE MOVES THROUGH SHIFTING THE FRONT INLAND. AS EXPECTED THERE HAVE
BEEN MANY REPORTS OF SNOW OVERNIGHT IN THE WILLAMETTE VALLEY...WITH
SOME W SIDE LOCATIONS REPORTING SNOW ACCUMULATIONS UNDER AN INCH.
TEMPERATURES ARE BEGINNING TO WARM AIDED BY SOUTHERLY WINDS IN THE S
AND CENTRAL WILLAMETTE VALLEY...AND LOW ELEVATION SNOW SHOULD BE JUST
A REMEMBRANCE BY SUNRISE.

SW 850MB WINDS WILL RAISE SNOW LEVELS ABOVE THE COAST RANGE AND
CASCADE FOOTHILLS EARLY TODAY...BUT SNOW LEVELS SHOULD REMAIN BELOW
THE CASCADE PASSES. SNOW WITH THE FRONT THIS MORNING...FOLLOWED BY
STRONG OROGRAPHIC 850MB FLOW THIS AFTERNOON AND EVENING AS THE UPPER
TROUGH SHIFTS INLAND...SHOULD GIVE SUBSTANTIAL SNOW TO THE CASCADES
WHERE A HEAVY SNOW WARNING REMAINS THROUGH TONIGHT. THE WINTER STORM
WARNING ALSO CONTINUES FOR THE WESTERN GORGE TODAY...WITH BUFR
SOUNDINGS NEAR HOOD RIVER MAINTAINING NEAR FREEZING TEMPS THROUGH
ABOUT MID AFTERNOON FOR A MIXTURE OF PRECIP TYPES. GUIDANCE THEN
SHOWS WESTERLY LOW LEVEL FLOW KICKING IN...SCOURING OUT THE GORGE BY
LATE AFTERNOON.

WED-THU...POST-FRONTAL TROUGH PATTERN EARLY WED WILL PROVIDE CASCADES
WITH DECREASING SNOW SHOWERS AS SHORT WAVE RIDGING SHIFTS INLAND BY
AFTERNOON. OVER-RUNNING FROM THE NEXT STORM REACHES THE FORECAST AREA
WED EVENING. COULD BE ANOTHER LOW-END HIGH WIND EVENT FOR THE COAST.
SNOW-LEVELS SHOULD RISE ABOVE THE PASSES AHEAD OF THE COLD FRONT...
BUT COME DOWN AGAIN THU AFTERNOON. RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ECMWF AND GFS IN PRETTY GOOD AGREEMENT...AND GIVEN THE
REASONABLE CONSISTENCY IN SPAGHETTI CHARTS ARE PREFERRED WITH THE
GENERAL PATTERN THROUGH THE COMING WEEKEND. OUTLIER IS THE CANADIAN
WHICH IS A BIT MORE PESSIMISTIC. RIDGE GRADUALLY BUILDS LATE IN THE
WEEK...BUT WITH A SHORTWAVE LIFTING THROUGH AROUND SAT. WILL KEEP
CHANCE TO LIKELY POPS FRI INTO SAT...THEN HEAD TO A LONG AWAITED
DRIER FORECAST FOR SUN INTO MON.
&&

.AVIATION...MOSTLY RAIN AT ALL AIRPORTS...BUT STILL HAVE LIGHT
LOWLAND SNOW AT TIMES THROUGH 13Z OVER THE INTERIOR...MOSTLY AGAINST
THE COAST RANGE EAST SLOPES BETWEEN KMMV AND KHIO. ONCE FRONT MOVES
ONSHORE AROUND 15Z...SHOULD SEE ALL RAIN IN LOWLANDS. OTHER PROBLEM
IS LOT OF MVFR FLIGHT CONDITIONS AND POCKETS OF IFR. AGAIN...ONCE
FRONT COMES ONSHORE...WILL SEE MOSTLY VFR WITH SCATTERED SHOWERS AND
MVFR ASSOCIATED WITH THE SHOWERS.

KPDX AND APPROACHES...ONLY WEATHER PROBLEM FOR KPDX ARE THE LOW
CEILINGS. MVFR CIGS ABOVE 2000 FT SHOULD RULE...BUT CAN NOT
COMPLETELY RULE OUT A SCT-BKN DECK AT 1200 FT AHEAD OF FRONT.
AGAIN...FRONT MOVES ACROSS KPDX AREA AROUND 17Z...WITH RAPIDLY
IMPROVING CONDITIONS BEHIND FRONT. FCSTR..ROCKEY.
&&

.MARINE...NO CHANGES. SOLID GALE EARLY THIS AM...THEN SMALL CRAFT
CONDITIONS FOR REST OF THE TODAY AND TONIGHT. NEXT SYSTEM ARRIVING
LATE WED WILL BRING ANOTHER GALE. AFTER TOPPING NEAR 20 FT THIS
AM...SEAS HOLD STEADY BETWEEN 17 AND 20 FT FOR NEXT FEW DAYS.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE TIL 10 AM.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THRU
          TONIGHT.
        HIGH WIND WARNING CENTRAL OREGON COAST EARLY TODAY.
        WINTER STORM WARNING S WA AND N AND CENTRAL OREGON CASCADES
          TODAY AND TONIGHT.
        HEAVY SNOW WARNING UPPER HOOD RIVER VALLEY TODAY.
        WINTER STORM WARNING COLUMBIA RIVER GORGE TODAY.
        SNOW ADVISORY S WA AND N AND CENTRAL OREGON CASCADE FOOTHILLS
          EARLY TODAY.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +9596  PDX +8496  SLE +8496  EUG +8496

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 7, 5:47 AM PST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PST MON JAN 7 2008

PZZ250-255-270-275-081400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS ARE POSSIBLE AT TIMES ESPECIALLY TUESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-081400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAVY SNOW WARNING IS IN EFFECT TUESDAY AND TUESDAY NIGHT. SNOW
ADVISORIES MAY BE REQUIRED AT TIMES LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED LATER TODAY AND FOR
THE NEXT FEW DAYS.

ORZ001-002-WAZ021-081400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT ON THE NORTH AND
CENTRAL OREGON COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT EARLY TUESDAY ON THE NORTH AND
CENTRAL OREGON COAST. STRONG WINDS ARE POSSIBLE AGAIN AROUND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.

ORZ003-009-010-012-014-WAZ020-023-040-081400-
COAST RANGE OF NORTHWEST OREGON-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORIES ARE IN EFFECT TONIGHT UNTIL SNOW LEVELS RISE
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT.

ORZ004>008-WAZ022-039-081400-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 8, 4:30 AM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Winds measured along Hwy. 10l on the Yaquina Bay Bridge.

High Wind, Northern Oregon Coast

When
January 8, 6:30 AM PST
Where
Northern Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Winds measured at Cape Foulweather.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110981, 110980.